Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 24, NWS Pueblo, CO

April 18, 20245 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Apr 18, 2024, 3:58 AM MDT for 5 counties in Colorado. It took effect at Apr 19, 2024, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2024, 3:58 AM MDT (09:58 UTC)
In effect from
Apr 19, 2024, 12:00 PM MDT
Expired
Apr 19, 2024, 7:00 PM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2024-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2024-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3825 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS85 KPUB 180958
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
358 AM MDT Thu Apr 18 2024

COZ224-190200-
/O.UPG.KPUB.FW.A.0023.240419T1800Z-240420T0100Z/
/O.NEW.KPUB.FW.W.0024.240419T1800Z-240420T0100Z/
/O.CON.KPUB.FW.W.0023.240418T1800Z-240419T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
358 AM MDT Thu Apr 18 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 224...

...RED FLAG WARNING HAS BEEN ISSUED FROM NOON TO 7 PM MDT FRIDAY 
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 7 PM MDT Friday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
5 follow-up statements
700 
WWUS85 KPUB 182041
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
241 PM MDT Thu Apr 18 2024

COZ224-191245-
/O.CON.KPUB.FW.W.0023.000000T0000Z-240419T0100Z/
/O.CON.KPUB.FW.W.0024.240419T1800Z-240420T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
241 PM MDT Thu Apr 18 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR FIRE WEATHER ZONE 224... 
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT 
FRIDAY FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
300 
WWUS85 KPUB 190041
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
641 PM MDT Thu Apr 18 2024

COZ224-191645-
/O.EXP.KPUB.FW.W.0023.000000T0000Z-240419T0100Z/
/O.CON.KPUB.FW.W.0024.240419T1800Z-240420T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
641 PM MDT Thu Apr 18 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 224...
...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
228 
WWUS85 KPUB 190941
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
341 AM MDT Fri Apr 19 2024

COZ224-200100-
/O.CON.KPUB.FW.W.0024.240419T1800Z-240420T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
341 AM MDT Fri Apr 19 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
931 
WWUS85 KPUB 192042
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
242 PM MDT Fri Apr 19 2024

COZ224-200100-
/O.CON.KPUB.FW.W.0024.000000T0000Z-240420T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
242 PM MDT Fri Apr 19 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...

* Affected Area...Fire Weather Zone 224.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
918 
WWUS85 KPUB 200039
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
639 PM MDT Fri Apr 19 2024

COZ224-200145-
/O.EXP.KPUB.FW.W.0024.000000T0000Z-240420T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
639 PM MDT Fri Apr 19 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

Winds are expected to lessen through the evening. Temperatures
have started to cool as well, and relative humidity is starting to
rise. Therefore, the Red Flag Warning for today will be allowed to
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 17, 11:06 PM MDT, 4 hours 52 minutes earlier. Its key messages:

  • Critical fire weather conditions continue through this evening, and then return on Thursday across the San Luis Valley.
  • Cooler and cloudier conditions on Thursday, with light snow possible across the peaks of the central mountains and Pikes Peak region, and drizzle or light rain across portions of the I-25 corridor.
  • Critical fire weather conditions possible across the San Luis Valley and western portions of the CWA through the end of the week.
  • Cooler and unsettled weather across for the weekend with warmer and drier weather early next week.
Area forecast discussion, Apr 17, 11:06 PM MDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1106 PM MDT Wed Apr 17 2024

.KEY MESSAGES...

- Critical fire weather conditions continue through this
  evening, and then return on Thursday across the San Luis
  Valley.

- Cooler and cloudier conditions on Thursday, with light snow
  possible across the peaks of the central mountains and Pikes
  Peak region, and drizzle or light rain across portions of the
  I-25 corridor.

- Critical fire weather conditions possible across the San Luis
  Valley and western portions of the CWA through the end of the week.

- Cooler and unsettled weather across for the weekend with
  warmer and drier weather early next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 250 PM MDT Wed Apr 17 2024

Mostly sunny skies, warmer temps, and a dry air mass are once
again supporting critical fire weather conditions this
afternoon. Winds have been slow to increase today, but still
think additional increases in wind speeds and gusts will occur
through the afternoon hours. No change with the current Red Flag
Warning in place including end time, with improvement likely
into the evening hours. Generally westerly flow in place will
support isolated to widely scattered shower development mainly
across the central mountains, but don't anticipate much in terms
of accumulations.

Advertised cold front will quickly move south across the
eastern plains this evening into the overnight hours, likely
reaching the area by late this evening. Will see an abrupt wind
shift to the north, with increasing winds/guts into the
overnight hours. Don't think wind gusts will be too high, and
will stay under High Wind Warning criteria, but should still see
gusts in the 40-50 mph range. Low stratus will then push south
across the plains through the early morning hours on Tuesday.
During this time, precip chances will stay confined to the peaks
of the central mountains and then the Pikes Peak region, but
still don't anticipate much in terms of accumulations. As the
post frontal winds slacken and veer more southerly, will see low
level lift increase. With strengthening omega within this
saturated layer, should see at least drizzle development across
the Palmer Divide and El Paso county. Temperatures do cool
overnight and approach the freezing mark, but think there will
be enough cooling to support any freezing drizzle. Column cools
but with shallow moisture in place, think it will be hard for
any snow to development over the lower levels. Clouds will
likely stay in place for a good portion of the day, with much
cooler temps in the 40s and 50s expected on Thursday. Warmer and
drier air does remain situated across the San Luis Valley, with
another day of critical fire weather conditions expected on
Thursday.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Issued at 250 PM MDT Wed Apr 17 2024

Thursday night-Sunday night...Latest model data indicates
moderate westerly flow loft continuing across the Rockies into
the weekend, as embedded shortwave waves continue to translate
through the stronger westerly flow in place across the Northern
Tier. Data also indicates a secondary wave moving across the
West Coast on Friday, which then continues to translate across
the Southern Rockies Saturday and Sunday. The combined movement
of these systems continues to bring differences in location and
timing of fronts as well as differences in coverage and amounts
of precipitation across region through the weekend.

With a lower confidence in the precipitation forecast until the
finer details can be resolved, we have again stayed with NBM,
which has the best coverage of showers across the Pikes Peak
region Friday afternoon and evening, with the potential for
banded precipitation along and north of the Palmer Dvd Friday
night and Saturday morning, as a secondary frontal surge pushes
south across the Plains. Snow levels drop around 8000 ft Friday
night, with potential for seeing some light snow accumulations
in the Pikes Peak region. Easterly upslope flow behind this
secondary surge will keep cool and cloudy conditions across
southeast Colorado on Saturday, with the best coverage of
showers and storms Saturday afternoon and evening across the
higher terrain, with added uvv from the embedded southern stream
wave. By Sunday, drier northwest flow aloft takes ahold, with
the potential for a few afternoon showers over the higher
terrain.

The westerly flow on Friday will keep critical fire weather
conditions in place across the higher mountain valleys,
especially across the San Luis Valley, and have issued a Fire
Weather Watch for the valley from noon to 7 pm. More spotty
critical fire weather conditions may be in place across the
valley on Saturday and Sunday.

Monday-Wednesday...Weak upper level ridging progged to build
across the Rockies into early next week, leading for a return of
at and above seasonal temperatures and the potential for a few
afternoon showers, mainly over the higher terrain.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1106 PM MDT Wed Apr 17 2024

KALS: VFR conditions expected through 24 hours. Breezy southwest
winds will continue this evening but will weaken overnight. Gusty
winds will pick back up tomorrow morning, lasting until after
sunset.

KCOS and KPUB: A front is currently pushing south across the area.
It has already shifted winds at KCOS and KPUB to the north. Gusty
north winds around 40 knots or so will continue for several hours.
Winds will back off slightly by around 15Z, and will turn northeast
and then east early in the morning hours. Starting around 18Z, winds
will begin to turn more southeasterly, and will remain as such until
the end of this 24-hour forecast period. Additionally, low stratus
clouds will begin to move in overnight, with ceilings being reduced
to MVFR within the next few hours. These will last through the end
of the period as well.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 7 PM MDT Thursday for COZ224.
Fire Weather Watch from Friday afternoon through Friday
evening for COZ224.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...MW
AVIATION...MOORE
Hazardous weather outlook, Apr 17, 8:02 PM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
802 PM MDT Wed Apr 17 2024

COZ058>089-093>099-181300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
802 PM MDT Wed Apr 17 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions are expected within the San Luis
Valley both Thursday and Friday.

Isolated light showers will be possible Thursday and Friday
mostly along the mountains. Widespread precipitation chances
return this weekend, particularly on Saturday. Snow is expected
along the mountains, with mostly rain expected for lower
elevations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

27

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.